Indiana, 2025

Damaging Winds in Indiana, July 24, 2025

July 24, 2025 · NWS LOT · 2 events in 2 counties and zones

Scattered thunderstorms produced localized severe winds across portions of northwest Indiana during the afternoon of July 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms produced localized severe winds across portions of northwest Indiana during the afternoon of July 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 24, 1:30 PM CST, 1 hour 4 minutes earlier. Its key messages:

  • Strong to severe storms this afternoon with a threat for locally damaging winds to 70 mph and torrential rainfall which could result in localized flash flooding.
  • Additional rounds of showers and storms possible late tonight into Friday morning with a locally heavy rain, isolated flash flood, and gusty wind threat.
  • A period of slow-moving showers and thunderstorms Friday night through Saturday may bring another round of torrential rainfall and the potential for flooding across portions of the area.
  • Dangerous heat will build back across the area on Monday (possibly as early as Sunday), with periods of thunderstorms over or just north of the area Monday through Wednesday.
Area forecast discussion, Jul 24, 1:30 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
230 PM CDT Thu Jul 24 2025

.KEY MESSAGES...

- Strong to severe storms this afternoon with a threat for
  locally damaging winds to 70 mph and torrential rainfall which
  could result in localized flash flooding.

- Additional rounds of showers and storms possible late tonight
  into Friday morning with a locally heavy rain, isolated flash
  flood, and gusty wind threat.

- A period of slow-moving showers and thunderstorms Friday night
  through Saturday may bring another round of torrential
  rainfall and the potential for flooding across portions of the
  area.

- Dangerous heat will build back across the area on Monday
  (possibly as early as Sunday), with periods of thunderstorms
  over or just north of the area Monday through Wednesday.

&&

.DISCUSSION...
Issued at 229 PM CDT Thu Jul 24 2025

Through Friday:

A strong to severe thunderstorm threat is expected to develop
across the forecast area this afternoon, mainly for east east of
about a La Salle to Waukegan line and points south, including
Chicago, and eventually into parts of northwest Indiana.
Seasonably strong 700 mb flow (MKX VWP continues to show near 45
knots which is likely sampling the maximum in wind response,
and this likely diminishes a bit with southward extent, with
KLOT showing closer to 25 to 30 kt). This fast mid-level flow,
combined with moderate instability with MLCAPEs pushing 2500
J/kg within a tropical airmass will support strong to severe
storms with a threat for localized damaging wind gusts. Hail
threat seems a bit more marginal given warm temps and lack of
steeper mid-level lapse rates and deep-layer shear. Rainfall
rates will be torrential as storms move overhead, but thankfully
it looks like storms will remain rather progressive, which
should limit the duration of heavy rates and the overall flood
threat. That said, localized flash flooding will be a concern
within any isolated training bands.

An outflow boundary should eventually get shoved south of the
region this evening, ending the severe threat from northwest to
southeast through 5 to 8 pm. Even if an outflow surges out of
the area, a richly-moist airmass will remain in place behind
it, with surface dewpoints forecast to remain in upper 60s/lower
70s and commensurately deep boundary layer moisture and PWATs
pushing over 2 inches south of I-80. While the specifics
regarding any low-level mass response related to any MCVs
remains unclear, most model guidance does suggest at least a
modest increase in 925-700 mb southwesterly flow overnight into
early tomorrow morning. This will result in persistent warm
advection/isentropic upglide which would support at least some
potential for showers and storms to "fester" through the evening
and overnight hours. Westerly cloud-bearing flow will be more
or less aligned with the main moist axis, with a continued
threat for some training convective cores. Currently, this
footprint looks to remain fairly limited, with highly localized
precipitation bullseyes, which precludes the issuance of any
targeted flood watch at this point.

Some guidance is also hinting at a remnant MCV associated with
convection developing this afternoon across northeast Kansas
ejecting northeastward and into central Illinois very late
tonight. Much lower confidence in this outcome, but this is yet
another feature which could act to locally boost overnight
storm coverage-- again mainly south of I-80. To the north of
I-80, and particularly west of the Fox Valley, some patchy fog
will be possible amidst light winds and low 70s dewpoints,
although some degree of mid/upper cloud cover may help limit
coverage.

The forecast for Friday remains unclear, as a large part of it
will depend on morning convective trends. A cold front will
push down the lake and out of Wisconsin through the day which
will inject notably cooler and somewhat less oppressive/humid
conditions to areas north of about I-80. Modest surface
convergence along this boundary may serve as a focus for renewed
shower and thunderstorm development from midday into the
afternoon as a plume of high PWAT air will remain in place. If
showers/storms and convective cloud debris are slow to erode
through the morning, this will commensurately tamp down on
afternoon storm chances. With such high BL moisture in place, it
won't take much heating at all to breach convective temps, so
will continue to hold onto chances/scattered storms but have
focused chances predominantly south of I-80 for Friday
afternoon.

Forecast confidence continues to diminish Friday evening into
Saturday as influences of repeated days of convection and the
placement of any attendant MCVs/shortwave interactions becomes
more unclear. That said, guidance has indicated a somewhat
strong signal for a convective-augmented circulation
amalgamating with a neutral to positively-tilted shortwave which
is slated to press east across Iowa through Friday night into
Saturday morning. Some guidance depicts a fairly notable low-mid
level mass response with these features, which raises the
concern for an attendant flash flood threat as the main
reservoir of 2+" PWATs begins to meander across northern
Illinois and southern Wisconsin. Difficult to say where the main
forcing mechanisms track at this range, but the strongest
signal in the guidance suite remains across northern Illinois
into south/southwest Wisconsin.

Carlaw

A broad ridge will build toward the region Sunday into early
next week as a deep trough centered over Hudson Bay brings a
series of waves within WNW flow to just north area. Building
heat and humidity is likely on Monday with heat index values
reaching at least Heat Advisory criteria (105F). However, the
low-amplitude nature of the ridge and proximity to a wave
embedded within stronger mid-level W/WNW flow crossing the
northern Great Plains Sunday night could direct one of the MCSs
(potentially severe and long-lived) to just north of or even
over the CWA on Monday. Additional MCS episodes are possible
near or over the area Tuesday into Wednesday before cooler and
drier air settles across the western Great Lakes late next
week.

Kluber

&&

.AVIATION /18Z TAFS THROUGH 00Z SATURDAY/...
Issued at 1243 PM CDT Thu Jul 24 2025

Forecast concerns include...

Scattered thunderstorms this afternoon/early evening.
Wind shift to northeast Friday morning.
Mvfr cigs Friday morning.
Chance of fog Friday morning.

Scattered thunderstorms are expected to develop this afternoon
and likely right over the terminals though there still remains
uncertainty for coverage and timing. The best time wind remains
mid/late afternoon and is covered well by the going tempo. Added
vicinity thunder for an hour on either side to account for the
uncertainty. Whatever activity does develop is expected to move
southeast of the terminals by early evening. The strongest
storms may produce locally strong winds and torrential rainfall
with brief ifr/lifr cigs/vis possible. Scattered showers and
thunderstorms may continue overnight into Friday morning for
areas south of the terminals.

There may be some isolated showers or thunderstorms Friday
afternoon, across northern IL and near the terminals but
confidence is too low to include any mention with this forecast.

Prevailing southwest winds will continue through early evening
with gusts into the lower/mid 20kt range possible. Winds will
turn westerly this evening and then shift northeast as a cold
front moves into the area Friday morning. Northeasterly wind are
then expected for the rest of the period.

A period of low mvfr cigs is expected Friday morning with and
behind the cold front noted above. These cigs will slowly lift
through the late morning and early afternoon. Some fog is also
possible early Friday morning, though confidence is low. The
best location for the fog appears to be across northwest IL and
the RFD area and some fog may need to be added to later
forecasts. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 10 PM CDT this evening for ILZ006-ILZ012-
     ILZ013-ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-
     ILZ103-ILZ104-ILZ105-ILZ106-ILZ107-ILZ108.

IN...Heat Advisory until 10 PM CDT /11 PM EDT/ this evening for
     INZ001-INZ002-INZ010-INZ011-INZ019.

LM...None.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Jul 24, 2:27 PM CST, 7 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
327 PM CDT Thu Jul 24 2025

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-252030-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
327 PM CDT Thu Jul 24 2025 /427 PM EDT Thu Jul 24 2025/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Level 2 of 5 Damaging Wind Risk...up to 70 mph.
  Elevated Flooding Risk.
  Elevated Excessive Heat Risk south of I-80.

DISCUSSION...

Hot and humid conditions are expected this afternoon with peak
heat indices of 100 to 110 degrees lingering south of I-80 ahead
of thunderstorms. Once storms pass, the heat threat will end.

Strong to severe thunderstorms will occur this afternoon into
the early evening, mainly near and south of I-80, including
northwest Indiana. The primary severe risk will be locally
damaging winds to 70 mph. Torrential rainfall may lead to isolated
instances of flooding.

Additional storms are possible this evening, and particularly late
tonight into Friday morning. Locally heavy rainfall may once again
lead to a threat for isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Elevated Flooding Risk.
  Limited Thunderstorm Risk.
Saturday...
  Limited Flooding Risk.
  Elevated Thunderstorm Risk...with an associated:
     Level 1 of 5 Severe Thunderstorm Risk.
Sunday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.
Monday...
  Limited Thunderstorm Risk.
  Elevated Excessive Heat Risk.

DISCUSSION...

Periodic thunderstorms Friday through Saturday will bring the
chance for torrential rainfall and localized flooding,
particularly late Friday night into Saturday morning.

Heat and humidity may once again build to dangerous levels at
times Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

  Spotters will be needed this afternoon, mainly south of I-80.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east-southeast at 30 to 35 mph.

LMZ740>745-252030-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
327 PM CDT Thu Jul 24 2025

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
    Level 2 of 5 Thunderstorm Wind Gust Risk...up to 60 knots.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Limited Thunderstorm Risk.
Saturday...
  Elevated Thunderstorm Risk...with an associated:
     Level 1 of 5 Severe Thunderstorm Risk.
Wednesday...
  Limited Thunderstorm Risk.

Carlaw

Visit us at www.weather.gov/chicago

In the hours before

Local storm report, Jul 24, 1:42 PM CST, 52 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
242 PM CDT Thu Jul 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     Tstm Wnd Gst     2 WSW Montgomery        41.72N 88.38W
07/24/2025  E60 MPH          Kane               IL   Trained Spotter

&&
Local storm report, Jul 24, 2:03 PM CST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
303 PM CDT Thu Jul 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     Tstm Wnd Dmg     1 E Montgomery          41.73N 88.32W
07/24/2025                   Kane               IL   Emergency Mngr

            Numerous wires down.

&&

AH
Local storm report, Jul 24, 2:11 PM CST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
311 PM CDT Thu Jul 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     Tstm Wnd Dmg     Woodridge               41.76N 88.04W
07/24/2025                   DuPage             IL   NWS Employee

            Estimated 65 mph wind gusts. Numerous 3 to 6
            inch diameter tree limbs down.

&&
Local storm report, Jul 24, 2:13 PM CST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
313 PM CDT Thu Jul 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     Tstm Wnd Dmg     3 NW Romeoville         41.68N 88.13W
07/24/2025                   Will               IL   NWS Employee

            Power poles snapped.

&&
Local storm report, Jul 24, 2:15 PM CST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
315 PM CDT Thu Jul 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     Tstm Wnd Dmg     2 ESE Naperville        41.76N 88.11W
07/24/2025                   DuPage             IL   NWS Employee

            Trees and wires down near Naper Blvd and
            Collingwood Drive.

&&
Local storm report, Jul 24, 2:24 PM CST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
324 PM CDT Thu Jul 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     Tstm Wnd Dmg     3 WNW Bolingbrook       41.73N 88.12W
07/24/2025                   Will               IL   NWS Employee

            Photo showed a large oak tree down in front
            yard.

&&

AH

The radar

The Chicago radar (KLOT), 55 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lake

When
July 24, 2:34 PM CST
Where
Lake County, (Gyy) Gary Airport
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
41.620, -87.420

Thunderstorm Wind, Porter

When
July 24, 3:00 PM CST
Where
Porter County, 0.62 mi WSW of Beverly Shores
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.687, -86.991

A personal weather station measured a wind gust to 58 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2025Every state in 2025This day in weather historyWarnings in Indiana, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1277227, 1277228.